Alert archive / Wisconsin / Tornado Warnings in 2023
Tornado Warning 12, NWS Milwaukee, WI
NWS Milwaukee, WI issued this tornado warning at Jul 28, 2023, 9:44 PM CDT for 4 counties in Wisconsin. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 9:44 PM CDT (02:44 UTC)
- Expired
- Jul 28, 2023, 10:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 69 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:51 PM CDT | TSTM WND DMG | 3 Ene Fall River, WI | Estimated 8 inch diameter tree down on Hwy 73 a half mile north of Hwy D. |
| Jul 28, 10:03 PM CDT | TSTM WND DMG | 1 Sw Beaver Dam, WI | Delayed report via social media. Large tree limb with a diameter estimated around 6 inches downed on the south end of Beaver Dam Lake. Time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 6:27 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.2
The text
As transmitted.
591
WFUS53 KMKX 290244
TORMKX
WIC021-025-027-055-290330-
/O.NEW.KMKX.TO.W.0012.230729T0244Z-230729T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Milwaukee/Sullivan WI
944 PM CDT Fri Jul 28 2023
The National Weather Service in Milwaukee/Sullivan has issued a
* Tornado Warning for...
Eastern Columbia County in south central Wisconsin...
Northeastern Dane County in south central Wisconsin...
Northwestern Jefferson County in southeastern Wisconsin...
Dodge County in southeastern Wisconsin...
* Until 1030 PM CDT.
* At 944 PM CDT, severe thunderstorms capable of producing a tornado
were located along a line extending from near Randolph to near Fall
River to near Sun Prairie, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Sun Prairie, Watertown, Beaver Dam, Waupun, Windsor, Columbus,
Marshall, Horicon, Waterloo, Juneau, Deforest, Randolph, Fall
River, Cambria, Burnett, Fox Lake, Milford, Reeseville, Otsego, and
Richwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4363 8912 4363 8856 4342 8860 4309 8880
4321 8939 4346 8920 4364 8920 4364 8913
TIME...MOT...LOC 0244Z 276DEG 43KT 4361 8910 4346 8910 4326 8919
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DDV2 follow-up statements
528
WWUS53 KMKX 290301
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1001 PM CDT Fri Jul 28 2023
WIC021-025-027-055-290330-
/O.CON.KMKX.TO.W.0012.000000T0000Z-230729T0330Z/
Columbia WI-Dane WI-Jefferson WI-Dodge WI-
1001 PM CDT Fri Jul 28 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTHEASTERN COLUMBIA...NORTHEASTERN DANE...NORTHWESTERN JEFFERSON
AND DODGE COUNTIES...
At 1001 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from near Waupun to Beaver Dam to
near Waterloo, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Watertown, Beaver Dam, Waupun, Columbus, Marshall, Horicon, Waterloo,
Juneau, Burnett, Fox Lake, Milford, Reeseville, Richwood, Clyman,
Lowell, Deansville, Atwater, Astico, Hubbleton, and Danville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4315 8912 4347 8898 4363 8894 4363 8856
4342 8860 4309 8880
TIME...MOT...LOC 0301Z 276DEG 43KT 4359 8884 4344 8884 4324 8893
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
HANSEN795
WWUS53 KMKX 290323
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1023 PM CDT Fri Jul 28 2023
WIC021-025-027-055-290332-
/O.EXP.KMKX.TO.W.0012.000000T0000Z-230729T0330Z/
Columbia WI-Dane WI-Jefferson WI-Dodge WI-
1023 PM CDT Fri Jul 28 2023
...THE TORNADO WARNING FOR SOUTHEASTERN COLUMBIA...NORTHEASTERN
DANE...NORTHWESTERN JEFFERSON AND DODGE COUNTIES WILL EXPIRE AT 1030
PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds and heavy rain remain likely and
a Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Wisconsin.
LAT...LON 4315 8912 4347 8898 4363 8894 4363 8856
4342 8860 4309 8880
TIME...MOT...LOC 0322Z 276DEG 43KT 4357 8854 4342 8854 4322 8863
$$
HANSENWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jul 28, 9:12 PM CDT, 32 minutes earlier.
Area forecast discussion, Jul 28, 9:12 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 912 PM CDT Fri Jul 28 2023 .UPDATE... (Issued 911 PM CDT Fri Jul 28 2023) Widespread strong to severe convection moving through the area at this hour. Biggest severe threat will be MCS approaching from the northwest, which has a history of producing 60-70 MPH winds. Also keeping a close eye on hydro concerns near the state line; despite drought conditions, very heavy rainfall rates are likely leading to some flooding. Convection will end from north to south after midnight tonight. Boxell && .SHORT TERM... (Issued 239 PM CDT Fri Jul 28 2023) Tonight through Saturday night: Dew point temperatures in the lower 70s and upper 60s are reported across the area. With expected high temperatures in the upper 80s to mid-90s, heat index values will be near and above 100 degrees. A Heat Advisory is in effect throughout this afternoon through 8 pm this evening. Observed dew point temperatures line up well with the 12Z modeling. Deep CAPE profiles are still indicated on model soundings across the area, with deep layer shear between 40 and 50 kts. Confidence is high in strong to severe storms across the area early to late this evening, with the primary threats being large hail and damaging winds. A weak tornado is not out of the question as boundaries interact, although the general helicity and shear profiles are not ideal for tornadic activity. Best chances for severe storms exist in far southern Wisconsin, although strong storms are possible across the whole area. Main generator of uncertainty for this event is timing. NAM 3K and GFS indicate initiation potential prior to 00Z, while Euro and HRRR indicate a line developing to the northwest and progressing southeastward after 00Z. The ingredients are present, so initiation can rapidly intensify whenever the first cell develops. Modeling is in good agreement that thunderstorm activity will move southeastward out of the area late tonight, with showery activity ending by Saturday morning. Dry and sunny conditions are expected on Saturday, with highs in the lower 80s away from the lakeshore. Northerly winds will lead to moderate swim risk conditions from Sheboygan County through Kenosha County throughout Saturday. Overnight Saturday, expect lows near 60 degrees. MH && .LONG TERM... (Issued 239 PM CDT Fri Jul 28 2023) Sunday through Friday: Steady and dry north to northeast winds will persist through much of Sunday afternoon in the wake of the cold front. A shortwave trough is expected to slide through central WI, which might be enough to squeeze out a few sprinkles, or at a minimum, a period of higher sky cover. Right now, the forecast is dry. In addition, the period of onshore winds could lead to a moderate swim risk again Sunday. High temperatures Sunday will be in the upper 70s to around 80. High pressure over the Great Lakes will allow for quiet weather, light winds, dry air, and pleasant summer temperatures in the lower 80s through Tuesday. By Wednesday, return flow around the high will start to usher mid 80s temps and dewpoints in the 60s back into southern WI. The surface low, warm front, and low level jet will be just to our south Wednesday night. We have a small chance for storms in the forecast, but it is looking like the better potential is for us to be dry. The ECMWF and GFS start to diverge in their upper level patterns on Thursday. The GFS tries to keep the Midwest low shunned to our south with a more dominant northwest flow for southern WI. The ECWMF allows for a shortwave to ride the surface ridge and clip southern WI Thursday afternoon and night. The slightly more active northwest flow will stick around through Friday before drier and cooler high pressure set back in. Cronce && .AVIATION... (Issued 911 PM CDT Fri Jul 28 2023) Scattered diurnal cumulus at 2 to 4 kft is developing across the area, with deep convection and potential for damaging wind and large hail expected to develop this evening. Thunderstorm activity will progress southeastward through the region and exit during the late overnight hours. Ceilings underneath thunderstorms may fall to or below MVFR conditions. Skies will clear quickly into Saturday midday, with northerly winds expected throughout the day. MH && .MARINE... (Issued 239 PM CDT Fri Jul 28 2023) Thunderstorms are expected through much of the overnight hours across the lake as a cold front slowly sinks through the region. Severe storms are expected, especially across southern Lake Michigan. Winds will become northeasterly overnight and continue through Sunday. This will lead to wave heights in the 2 to 4 foot range and some gusts nearing Small Craft Advisory criteria, although conditions look to remain just below criteria for now. High pressure will build in across the lake Sunday night, leading to lighter winds through Monday. MH && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 28, 9:17 PM CDT, 27 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 917 PM CDT Fri Jul 28 2023 WIZ046-047-051-052-056>060-062>072-300230- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 917 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Severe thunderstorms are expected until after midnight tonight. All hazards are possible, especially damaging winds over 70 mph. A moderate swim risk is expected for the lakefront overnight tonight. .DAYS TWO THROUGH SEVEN...Saturday through Friday A moderate swim risk is forecast for the lakefront through Saturday. There is a slight chance for thunderstorms late Wednesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ643>646-300230- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 917 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Severe thunderstorms are likely into the overnight hours. Nearshore conditions may approach Small Craft Advisory criteria late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Friday Nearshore conditions may approach Small Craft Advisory criteria Saturday. There is a slight chance for thunderstorms late Wednesday night through Thursday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-300230- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 917 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Severe thunderstorms are are likely into the overnight hours, especially over the south half of the lake. .DAYS TWO THROUGH SEVEN...Saturday through Friday There is a slight chance for thunderstorms Thursday. MRC www.weather.gov/mkx
In the hours before
Local storm report, Jul 28, 7:57 PM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
757 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Hail 3 W Belmont 42.73N 90.39W
07/28/2023 M2.50 inch Lafayette WI Broadcast Media
Picture via Twitter.
&&
ABLocal storm report, Jul 28, 8:30 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
830 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM Hail Mukwonago 42.87N 88.33W
07/28/2023 M1.25 inch Waukesha WI Broadcast Media
Half dollar sized hail relayed from
broadcast media.
&&
TPLocal storm report, Jul 28, 8:47 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
847 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Hail Waterford 42.76N 88.22W
07/28/2023 E1.00 inch Racine WI Public
Report relayed from social media.
&&
TPLocal storm report, Jul 28, 9:20 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
920 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Hail 1 SSW Waterford North 42.78N 88.23W
07/28/2023 E2.50 inch Racine WI Public
Reports from MPING and through Twitter.
&&
ABLocal storm report, Jul 28, 9:41 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
941 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Tstm Wnd Gst Lone Rock Airport 43.18N 90.18W
07/28/2023 M77 MPH Sauk WI Official NWS Obs
Lone Rock airport observation 67 kt/77 MPH.
&&
ABLocal storm report, Jul 28, 9:44 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
944 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Tstm Wnd Gst Kingston 43.69N 89.13W
07/28/2023 E55 MPH Green Lake WI Emergency Mngr
Wind gusts to 55mph have been reported out
of the village of Kingston and Marquette.
&&
TPThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:03 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 57 min |
| Jul 28, 7:10 PM CDT | Tornado Warning | MKX | Lafayette | 35 min |
| Jul 28, 7:39 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 51 min |
| Jul 28, 7:41 PM CDT | Tornado Warning | MKX | Lafayette | 20 min |
| Jul 28, 7:58 PM CDT | Severe Thunderstorm Warning | MKX | Racine, Walworth, Waukesha | 47 min |
| Jul 28, 8:14 PM CDT | Severe Thunderstorm Warning | MKX | Walworth | 41 min |
| Jul 28, 8:17 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 22 min |
| Jul 28, 8:17 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 43 min |
| Jul 28, 8:37 PM CDT | Severe Thunderstorm Warning | MKX | Racine | 38 min |
| Jul 28, 8:38 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Marquette, Sauk | 67 min |
| Jul 28, 8:49 PM CDT | Flash Flood Warning | MKX | Green, Iowa, Lafayette | 4 hr |
| Jul 28, 8:58 PM CDT | Tornado Warning | MKX | Columbia, Sauk | 26 min |
| Jul 28, 9:01 PM CDT | Special Marine Warning | MKX | 59 min | |
| Jul 28, 9:21 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge, Fond du Lac, Green Lake | 54 min |
| Jul 28, 9:27 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Iowa, Jefferson | 63 min |
| Jul 28, 9:28 PM CDT | Special Marine Warning | MKX | 47 min | |
| Jul 28, 9:39 PM CDT | Special Marine Warning | MKX | 96 min | |
| Jul 28, 9:59 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Jefferson, Rock, Walworth, Waukesha | 61 min |
| Jul 28, 10:04 PM CDT | Special Marine Warning | MKX | 56 min | |
| Jul 28, 10:04 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac, Washington | 56 min |
| Jul 28, 10:25 PM CDT | Flash Flood Warning | MKX | Dane | 2 hr |
| Jul 28, 10:26 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Ozaukee, Washington, Waukesha | 49 min |
| Jul 28, 10:29 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Jul 28, 10:33 PM CDT | Tornado Warning | MKX | Racine, Walworth, Waukesha | 27 min |
| Jul 28, 10:39 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine, Walworth | 51 min |
Nearby
Tornado Warnings in Wisconsin, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.